Evening lovely people, I have a problem with Humeria again which is troubling me and I would like to know if anyone else has had this problem.

I started taking Humeria in February and have noticed over the past couple of weeks that my teeth are hurting more and more, eating is becoming a painful experience, and now tonight a bit of one of my front teeth has broken away at the back and left a hole close to the gum. ( dentist here I come)

I am now considering if this drug is a good idea again as my skin has also weakened and I cut easily and take longer to stop the bleeding which I never experienced before!

Thank you in advance.


16 Replies

  • Hi Alison, I've been on humira for just over a year now. I recently had a horrible tooth infection for the first time in my life. My dentist said that when you're immunosuppressed, you need to look after your mouth really well; brushing is important but flossing daily is vital. I see the dentist every 6 months and hygienist every 3 months, as advised, to keep my mouth healthy.

    How long have you been on humira? Any other immunosuppressants?

  • Hi

    Thanks, I have been on Humeria since 12th February this year! I have been using good toothpaste for sensitive teeth but it is getting worse, and to have a piece of tooth just fall off is a little scary, when I have not had problems with my teeth before.

    I take Leflunomide as well


  • It could very well be that your immune system is a bit low. Your mouth is a breeding ground for bacteria.

    Do see your dentist as soon as you can. Are you in pain with your mouth?

  • Yes, just a dull ache really, but hurts alot when I catch them wrong when eating. Not had this before, I have had flare ups in my Jaw before but never my actual teeth!



  • Have you had steroids much in the past? Those side effects (teeth, and thin skin) sound very much like steroid effects. Might pay to ask your rheumatologist if there is some other reason than the humira that could be causing it.

  • Hi

    Yes I did have a few injections of steroids about three a year for a few years, I'm going to contact the RA nurses today for a chat.

    Thank you for your reply.


  • Yes had a tooth break in half vertically and the cap next to itfell out. No prior notice of any trouble with it ! On Humira.

  • Hi

    Thanks for the reply, did you stay on Humeria and had any further problems with it?


  • HiAllison

    Yes still on Humira and am prone to sinusitis now.

  • Oh Gosh the things we have to go through to be pain free! These are serious drugs, I am having a wobble today about RA, I get days like this where I get down in the dumps about, but have kept busy!

    Hope you stay well


  • I think it's recognised that RA in general can cause oral problems. I'm sure NRAS have a section on their website. But go see the dentist as I have to go regularly x

  • Hi

    Thanks for the reply, i have had Ra for 17 years and not once has any nurse doctor or consultant ever mentioned that problems can arise with teeth, I have only found it out on here.

    I often get flares in my upper jaw, I tell Rhuemy but they don't comment! Different consultants seen to have differing ideas on what info we need. My dentist hasn't mentioned it either, maybe one thinks the other has told the patient!

    Thank goodness for this site and the lovely people on it.


  • Hi all,

    I have put the link to the section on our website about oral health for everyone to look at:

    Hope you all find this helpful

    Beverley (NRAS Helpine)

  • Thank you, I have just had a quick read.

  • I reiterate what earthwitch said about the steroids, they can cause skin beak-down, and and they enhance the bleeding and lack of clotting, this is why if you ever go to emergency you must tell them if you have had any steroids, a friend of mine was bleeding out through in IV site because she forgot to tell them she had been on steroids. Steroids also lower your immune system. I was told directly from the Pharmacist that dispenses Humira that Steroids lower your immune system more than a biologic.

  • Hi

    Thanks for the reply, I haven't had a steroid injection now since 6th January, so I'm thinking maybe it could be the long term after effects of repeated steroid injections, after reading some of the comments and a bit of reading upon sensitive teeth!

    I did know about it effecting the bones and the skin but not the mouth and as nothing had happened to me in the years leading up till now I hadn't associated the problem with the steroids, which is why this site is so good, as people on here are thinking on a different levels and having different experiences they can share, and remind you to think of past meds!

    I also was wondering if it could just be a flare in the mouth, gums and teeth, which I have never experienced before, but who knows????? RA is a strange beast! (I have had flares in my Jaw up into my ears)

    It's handy to know what the Pharmacist said too about the Humira and Steroids.

    As I'm new to Humira it's good to have these little pointers it helps to have as much information as possible.


You may also like...